Panic disorder may increase risk of depression treatment side effects

Panic disorder was associated with increased likelihood of side effects during treatment for depression.
Panic disorder was associated with increased likelihood of side effects during treatment for depression.

(HealthDay News) — For patients with chronic depression, comorbid panic disorder is associated with increased likelihood of side effects during treatment, according to a study published in the Journal of Clinical Psychiatry.

Stewart A. Shankman, PhD, from the University of Illinois at Chicago, and colleagues examined the specificity of side effects among 808 chronically depressed individuals receiving antidepressants according to a predetermined algorithm for 12 weeks. Side effects (specific side effects and indicators of side effect burden) were assessed every 2 weeks.

 

The researchers found that lifetime diagnosis of panic disorder at baseline correlated with increased odds of gastrointestinal, cardiac, neurological, and genitourinary side effects during treatment (odds ratios, 1.6, 1.8, 2.6, and 3.0, respectively). For patients with vs those without panic disorder, increases in side effect frequency, intensity, and impairment over time were more strongly correlated with increases in depressive symptoms. There was no correlation for social phobia or generalized anxiety disorder with these effects.

"Potentially due to heightened interoceptive awareness of changes in their body, chronically depressed individuals with panic disorder may be at greater risk than those without panic disorder for antidepressant side effects and to experience a worsening of depressive symptoms as a result of these side effects over time," the authors write.

Several authors disclosed financial ties to the biopharmaceutical industry.

Reference

  1. Shankman SA, Gorka SM, Katz AC, et al. Side effects to antidepressant treatment in patients with depression and comorbid panic disorder. J Clin Psychiatry. doi:10.4088/JCP.15m10370
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Mood Disorder Information Center

Sign Up for Free e-newsletters